Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 15, 2021, 8:02 PM CDT for Elk County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 8:02 PM CDT (01:02 UTC)
- Expired
- Aug 15, 2021, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.50 in
- Wind
- 40
County Elk County, KS
The radar
The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WWUS83 KICT 160102
SPSICT
Special Weather Statement
National Weather Service Wichita KS
802 PM CDT Sun Aug 15 2021
KSZ094-160145-
Elk KS-
802 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern Elk
County through 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moline, or 6 miles southwest of Howard. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Moline and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 9646 3754 9627 3735 9615 3730 9637
3730 9638
TIME...MOT...LOC 0102Z 329DEG 4KT 3741 9636
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
JAKUBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:47 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 15, 6:47 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sun Aug 15 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 309 PM CDT Sun Aug 15 2021 Forecast highlights the next 7 days: * Periodic thunderstorm chances the next several days. * Near to slightly below normal temperatures the next several days. MCV currently spinning slowly south across central KS amidst a moist and weakly capped airmass will be the focus for isolated to widely scattered hit-or-miss thunderstorms through the evening, mainly along and west of the Flint Hills corridor. Modest mid/upper northwesterly flow may support just enough deep layer shear for some weak storm organization and associated marginal strong to severe storms. Main threats with the strongest activity will be dime- quarter size hail, 50-65 mph downburst winds, and locally heavy rainfall. Widespread severe weather is not expected. Thinking later tonight, additional thunderstorm activity could move into central KS from the north, as a lobe of shortwave energy approaches from the north. Thinking these chances will move/expand southeastward on Monday, encompassing much of the region given the upper forcing and moist/weakly capped airmass. Not expecting widespread coverage, but more of the isolated to widely scattered hit-or-miss variety. Like today, combination of instability/shear could support a few strong to marginally severe storms, along with locally heavy rainfall. Much of the same for Tuesday...lingering weak upper energy and associated cooler temperatures aloft amidst a moist/weakly capped atmosphere will support additional isolated hit-or-miss showers/storms. Went against the lower PoP NBM load and inserted slight chances across the whole forecast area, although suspect slightly higher shower/storm chances may focus further east across southeast KS. .LONG TERM...(Wednesday through Sunday) Issued at 309 PM CDT Sun Aug 15 2021 Unsettled pattern shower/thunderstorm-wise continues mid week, as additional subtle mid/upper energy progresses over Mid-America amidst increasing precipitable waters. These chances continue through late week, as an unseasonably strong upper trough progresses across the western and northern CONUS, dragging a cold front south/southeast into Mid-America. The ECMWF is a bit more agressive with the southward push of this front, supporting somewhat cooler and mostly dry weather by next weekend. However, the GFS and GEM stall the front across the region, supporting continued muggy conditions and higher rain/storm chances next weekend. All-in-all...while isolated occurrences of strong to marginally severe storms are possible, the potential for widespread severe weather is low mid week through the weekend. However, increasing flow aloft associated with the glancing blow of the deep western CONUS trough may support a slight uptick in severe storm chances late week into the weekend. Also, pockets of heavy rainfall and localized flooding are possible through the entire forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 644 PM CDT Sun Aug 15 2021 A cluster of severe storms was impacting portions of south central Kansas early this evening. This activity is expected to fade away as the evening progresses. Storms are most likely in the KGBD area through 03Z while other hit-or-miss showers and storms could impact the remainder of the TAF sites in central and south central Kansas but confidence remains too low to mention. Light southeasterly flow will persist through tomorrow with some widely scattered storms possible once again during the afternoon and evening hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 89 68 89 / 20 30 20 20 Hutchinson 67 88 67 89 / 20 30 20 20 Newton 66 87 66 87 / 20 30 20 20 ElDorado 66 87 67 87 / 20 20 20 20 Winfield-KWLD 68 89 68 89 / 20 20 20 20 Russell 67 88 66 90 / 40 40 20 20 Great Bend 67 86 66 87 / 40 40 20 20 Salina 67 87 68 89 / 20 30 20 20 McPherson 66 86 66 87 / 20 30 20 20 Coffeyville 67 88 68 89 / 0 10 10 20 Chanute 66 87 68 88 / 0 10 10 20 Iola 65 86 66 88 / 0 10 10 20 Parsons-KPPF 66 87 67 89 / 0 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Aug 15, 6:43 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 643 PM CDT Sun Aug 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 643 PM CDT Sun Aug 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered thunderstorms, some severe with damaging winds and large hail will remain possible early this evening, mainly along and west of Highway 14. Torrential rain may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for hit-or-miss thunderstorms are forecast Monday through the weekend. While widespread severe weather is unlikely, the greatest chance for a few strong to marginally severe storms this week will be during the afternoon and evening hours. Locally heavy rainfall will also be a threat. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Reports of severe weather and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 15, 6:49 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 SW GENESEO 38.49N 98.19W
08/15/2021 E2.50 INCH RICE KS TRAINED SPOTTER
NUMEROUS CAR WINDSHIELDS BROKEN.
&&
ADKLocal storm report, Aug 15, 7:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 3 NNW STERLING 38.26N 98.22W
08/15/2021 E0.88 INCH RICE KS PUBLIC
&&
MWMSpecial weather statement, Aug 15, 7:18 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Sun Aug 15 2021
KSZ050-067-160100-
Reno KS-Rice KS-
718 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of north central Reno
and southeastern Rice Counties through 800 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nickerson, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Sterling, Nickerson and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 9827 3831 9808 3809 9787 3801 9817
TIME...MOT...LOC 0018Z 332DEG 12KT 3817 9812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JAKUBSpecial weather statement, Aug 15, 7:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
720 PM CDT Sun Aug 15 2021
KSZ069-083-160100-
Butler KS-Sedgwick KS-
720 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern
Sedgwick and west central Butler Counties through 800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Park City, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Benton,
Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast
Wichita, Augusta Municipal Airport and Jabara Airport.
This includes the following highways...
Interstate 135 between Mile Markers 6 and 22.
Interstate 35 between Mile Markers 49 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9735 3791 9714 3765 9706 3767 9736
TIME...MOT...LOC 0020Z 354DEG 9KT 3785 9724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JAKUBLocal storm report, Aug 15, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL LYONS 38.35N 98.20W
08/15/2021 E1.75 INCH RICE KS EMERGENCY MNGR
DELAYED REPORT.
&&
MWMSpecial weather statement, Aug 15, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
802 PM CDT Sun Aug 15 2021
KSZ094-160145-
Elk KS-
802 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern Elk
County through 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moline, or 6 miles southwest of Howard. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Moline and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 9646 3754 9627 3735 9615 3730 9637
3730 9638
TIME...MOT...LOC 0102Z 329DEG 4KT 3741 9636
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:18 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Aug 15, 7:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 40 min |
| Aug 15, 7:33 PM CDT | Areal Flood Warning | ICT | Rice | 15 hr |
| Aug 15, 8:52 PM CDT | Areal Flood Warning | ICT | Greenwood | 11 hr |
| Aug 16, 5:18 AM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Aug 16, 3:40 PM CDT | Special Weather Statement | ICT | Sedgwick | 50 min |
| Aug 16, 3:54 PM CDT | Special Weather Statement | ICT | Butler | 51 min |
| Aug 16, 4:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Aug 16, 4:53 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.